Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Tucson, AZ

July 27, 2004Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2004, 9:40 PM MST for Pima County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 9:40 PM MST (04:40 UTC)
Expired
Jul 27, 2004, 10:15 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 280440
SVRTWC
AZC019-280515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
938 PM MST TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN ARIZONA
    THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY

* UNTIL 1015 PM MST

* AT 926 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR ORO VALLEY...MOVING SOUTHEAST AT 20     
  MPH.

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3252 11065 3250 11111 3216 11105 3216 11051

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:00 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST TUE JUL 27 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA
WILL KEEP SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA FOR
ANOTHER DAY OR SO. STRONG NORTHWESTERLY FLOW AROUND A WEST COAST
RIDGE WILL RESULT IN A DRYING TREND THE SECOND HALF OF THE WEEK WITH
A CORRESPONDING DECREASE IN THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...STILL WET AND UNSTABLE ENOUGH WITH 1.27 PW...BUT WEST
TO NORTHWEST FLOW INCREASING QUICKLY ABOVE 15K FT. THIS WILL LIKELY
DEEPEN...AND 24 HRS WITH THAT FETCH WILL PUSH MOST OF THE DEEPER
MOISTURE BACK TO THE SOUTH AND EAST. BEFORE THEN...WE ARE MANAGING
ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH
FOCUS OF WEAK IMPULSE EMBEDDED IN THE FLOW NEARLY OVERHEAD. BETTER
SHEAR TODAY WITH MORE ORGANIZATION...COULD SEE A COUPLE SEVERE. NOT
SURE ABOUT MUCH LINGERING OVERNIGHT THIS TIME...DEPENDS ON HOW FAST
THE DRY AIR FILTERS IN FROM WEST AND NORTHWEST TO SOUTHEAST.

RIDGE AXIS TRANSLATES TO NEAR OVERHEAD BY SATURDAY OR SUNDAY IN A
WEAKENED FORM. WELL HANG ON TO ISOLATED MAINLY MOUNTAIN STORMS
ACROSS AREAS EAST AND SOUTH OF TUCSON...BUT OVERALL...COVERAGE WILL
BE LIMITED BY WEDNESDAY OR THURSDAY THROUGH AT LEAST MOST OF THE
WEEKEND. MODELS NOT HANDLING MOISTURE RETURN VERY WELL...WITH RIDGE
AXIS TO OUR EAST BY MONDAY OR TUESDAY...RESULTING SOUTHERLY FLOW
SHOULD IMPORT DEEPER MOISTURE BACK INTO THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
ZONES 019 AND 030 UNTIL 7 PM MST.

MEYER
Hazardous weather outlook, Jul 27, 7:31 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
731 PM MST TUE JUL 27 2004

UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE
COUNTIES

AZZ019-030-281400
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
731 PM MST TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND GREENLEE COUNTIES

.DAY ONE...REST OF TODAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAD MAINLY BEEN
PRODUCING LOCALLY HEAVY RAINFALL TODAY. HEAVY RAINFALL IN THE BURN
AREAS OF MOUNT GRAHAM AND ALONG HIGHWAY 70 NORTHWEST OF SAFFORD
PROMPTED FLASH FLOOD WARNINGS LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE THREAT OF SEVERE WEATHER IN TERMS OF THE POTENTIAL FOR
DAMAGING WINDS IN EXCESSES OF 58 MPH AND LARGE HAIL HAD DIMINISHED.
THUS...THE SEVERE THUNDERSTORM WATCH ISSUED EARLIER WAS ALLOWED TO
EXPIRE AT 7 PM MST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>035-281400-
COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-
WESTERN PIMA COUNTY-
731 PM MST TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA

.DAY ONE...REST OF TODAY
ISOLATED THUNDERSTORMS CONTINUED TO DEVELOP EARLY THIS EVENING
ACROSS PARTS OF SOUTHEAST PINAL...EASTERN PIMA AND NORTHERN COCHISE
COUNTY. THE STRONGEST STORMS WITH VERY HEAVY RAINFALL AND DAMAGING
WINDS WERE OVER OPEN COUNTRY IN SOUTHEAST PINAL COUNTY AT 730 PM
MST. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 6:22 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     FLASH FLOOD      15 SSW THATCHER         32.63N 109.83W
07/27/2004                   GRAHAM             AZ   LAW ENFORCEMENT

            MUD ACROSS HIGHWAY 366 BELOW TURKEY FLAT

&&

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:49 PM MSTFlash Flood WarningTWCGraham56 min
Jul 27, 7:12 PM MSTSevere Thunderstorm WarningTWCPinal63 min
Jul 27, 8:16 PM MSTSevere Thunderstorm WarningTWCPinal29 min
Jul 27, 11:09 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz51 min
Jul 28, 2:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 28, 3:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 28, 4:06 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.